Topic: Pain meds and Liver Congestion

My bile duct is completely obstructed and relieved only by a small diameter stent that is failing to bring bilirubin levels down more than a few decimal points.

I understand that the liver is responsible for processing our meds, so if mine is backed up and unable to pass things along to the small intestine, what is happening with these drugs?  Are they accumulating in our system?  Do they take way longer to breaker down than they should?

I've been taking Atarax at night for the itching, usually around 10:00.  By 4:00 the next day I am still feeling dopey from it.  This concerns me and makes me cautious to take the meds even though I can't cope without them anymore.

I think this toxic build-up from a congested liver is something like blood poisoning and I worry that the meds just add to that.

O my Father, if it be possible, let this cup pass from me; nevertheless not my will but thine be done.  Matt 26:39

Re: Pain meds and Liver Congestion

Dear Rose-

I wondered about this myself, as a caregiver to my sick Mother, Patty.  You are so right to ask this question, and to be concerned that the "fix" can contribute to your health negatively. 

We do these very best we can in these situations, but these things can overwhelm the system, and some may have longer/worse effects than we realize.  I encourage you to have a voice in your care and talk to your doctor and family about it. 

Ultimately, you want what is best for you, and what works.  It's a tricky combination.  Keep asking questions and taking a role in your care.  It is a positive sign to all that care for you, that you still care too and that you want quality treatment. 

My very best to you... -ljg